Heavy Rain, Lubbock
- When
- September 23, 3:10 PM CST to 3:25 PM CST
- Where
- Lubbock County, 2.15 mi S of Doud to 4.92 mi W of Lubbock Airpark
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 33.539, -101.934
Scattered showers and thunderstorms developed over the South Plains during the afternoon hours of the 23rd, 24th and 25th. This convection occurred beneath a tropical moisture plume that was associated with the remnants of former Pacific Tropical Storm Georgette.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Scattered showers and thunderstorms developed over the South Plains during the afternoon hours of the 23rd, 24th and 25th. This convection occurred beneath a tropical moisture plume that was associated with the remnants of former Pacific Tropical Storm Georgette. Localized heavy tropical downpours accompanied the stronger storms. One such storm impacted southwest Lubbock shortly before 15:30 CST on the 23rd. Rainfall amounts totaling between a half inch and an inch reportedly fell over southwest Lubbock neighborhoods in the span of only fifteen minutes. Rain waters ponded a foot high in two intersections and resulted in stalled vehicles along 98th Street at Slide and Indiana Avenues. A second storm with similar rain totals occurred shortly before 16:00 CST on the 24th. As a result, ponding water reportedly covered a portion of the 5100 block of 82nd Street. Additional showers and storms over the eastern South Plains resulted in nearly three and a half inches of rainfall in a six hour period over portions of Crosby County during the afternoon of the 25th, where ponding water filled many Crosbyton city streets.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 23, 2:40 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 340 PM CDT THU SEP 23 2010 .SHORT TERM... INITIAL SHIELD OF PRECIPITATION THIS MORNING YIELDED DECENT RAINFALL TOTALS ACCORDING TO WEST TEXAS MESONET OBSERVATIONS ACROSS THE NORTHWESTERN SOUTH PLAINS...BUT THE MAJORITY OF THE AREA HAS NOT SEEN AS MUCH RAINFALL AS WAS ADVERTISED YESTERDAY BY THE MODELS. ALSO...THE REMNANTS OF GEORGETTE HAVE PUSHED OFF TO THE NORTHEAST OF THE AREA REMOVING THE INITIAL SOURCE OF LIFT. HOWEVER...MODELS AND NOW RADAR OBSERVATIONS ARE PICKING UP ON A SECOND AREA OF PRECIPITATION THAT IS DEVELOPING ALONG A SOUTHWEST TO NORTHEAST ORIENTED LINE. THIS FEATURE IS FORECAST TO SLOWLY MOVE EAST ACROSS THE AREA AND APPEARS TO CORRELATE WITH SOME SORT OF WEAK PACIFIC FRONTAL BOUNDARY OR THE BACK EDGE OF THE MID-LEVEL MOISTURE PLUME. FOR TONIGHT...DID PULL POPS BACK CONSIDERABLY AS MODELS SHOW THIS NARROW BAND OF PRECIP DISSIPATING AFTER MIDNIGHT GIVING US A BRIEF WINDOW OF DRY WEATHER. MIN TEMPS WILL BE TRICKY AS DRIER AIR AND CLEAR SKIES ACROSS THE NORTHWESTERN ZONES MAY ACTUALLY ALLOW TEMPS TO COOL INTO THE UPPER 50S WHILE REMNANT MOISTURE FROM PRECIPITATION ACROSS THE CENTRAL AND CLOUD COVER OVER THE EASTERN ZONES HELP TO HOLD MINS UP. THERE MAY BE AREAS OF FOG AS WELL IN THE MORNING IF WE DO MANAGE TO CLEAR OUT AND WINDS GO LIGHT AND VARIABLE TOWARDS SUNRISE. HEADING INTO FRIDAY MORNING...A WEAK COLD FRONT WILL SAG SOUTHWARD INTO THE AREA AND LIKELY STALL OUT OVER OR JUST SOUTH OF THE FORECAST AREA. THIS FEATURE WILL START TO MIX OUT DURING THE DAY AND LIFT NORTHWARD AS A WARM FRONT. MODELS ONCE AGAIN DEVELOP PRECIPITATION WITH THIS FEATURE TOMORROW AFTERNOON ACROSS PARTS OF THE AREA BUT COVERAGE REMAINS HIGHLY UNCERTAIN. DID BRING POPS DOWN AS THE DEEP-LAYER MOISTURE VALUES ARE NOT EXPECTED TO BE AS HIGH AS TODAY WHICH MAY HELP LIMIT PRECIPITATION COVERAGE. ALSO CONTINUED TO HOLD TEMPERATURES A FEW DEGREES UNDER GUIDANCE VALUES AS WEAK EASTERLY UPSLOPE FLOW AND MOSTLY CLOUDY SKIES SHOULD HELP TO HOLD MAX TEMPS DOWN TOMORROW. JORDAN && .LONG TERM... UA TROUGH NEAR THE NORTHERN PLAINS WILL CONTINUE TO TRANSLATE NE AND BE LOCATED NNE OF THE GREAT LAKES REGION BY FRIDAY NIGHT. A COLD FRONT IS PROGGED TO MOVE SOUTH ACROSS THE ENTIRE SOUTH PLAINS FRIDAY EVENING WITH FORECAST SOLUTIONS HINTING AT UPSLOPE SFC WIND CHARACTERISTICS...AND SHOWER/THUNDERSTORM DEVELOPMENT PRIMARILY ACROSS CENTRAL...EASTERN AND SOUTHEASTERN ZONES. PRECIP CHANCES WILL CONTINUE ON SATURDAY AS REMNANT SUBTROPICAL MOISTURE COMBINES WITH A LINGERING FROPA ACROSS THE CWA. ALTHOUGH MODEL SOUNDINGS HINT AT STEEPENING LAPSE RATES ON SATURDAY...SYNOPTIC LIFT APPEARS MODERATE AT BEST. HOWEVER...INSTABILITY INDICES OF CAPE VALUES NEARING 2000 J/KG AND 0-6 KM BULK SHEAR VALUES NEARING 25 KTS SUGGEST THE PROSPECT OF A FEW ISOLATED STORMS HAVING THE CAPABILITY OF APPROACHING STRONG LEVELS /WITH PARTICULAR INTEREST GIVEN TO AREAS OFF THE CAPROCK/. A STRONG UA LOW WILL DIVE SSE FROM CANADA AND BE LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY SUNDAY MORNING...AS UPPER LEVEL RIDGING AMPLIFIES ACROSS THE WESTERN CONUS...AND THUS INDUCE NORTHERLY FLOW ALOFT. HENCE...THE SAID UA LOW WILL AID TO DRIVE A SECONDARY FROPA ACROSS THE CWA SUNDAY MORNING. HOWEVER PRECIP CHANCES AND BEST FRONTOGENTICAL FORCING WILL BEGIN TO SHIFT SOUTH OF THE CWA BY SUNDAY AFTERNOON/EVENING...THANKS TO THE FILTERING OF DRIER ACROSS THE REGION FROM THE UA RIDGE WEST OF THE CWA. RECENT RUNS OF MEDIUM TO LONG RANGE SOLUTIONS HAVE BEGUN TO SHOW BETTER CONSENSUS REGARDING THE TRAJECTORY OF THE AFOREMENTIONED UA LOW. IN GENERAL...IT IS PROGGED TO DIVE SE ACROSS THE CENTRAL/LOWER MISSISSIPPI VALLEY MONDAY MORNING...WITH A QUICK EJECTION NE TOWARDS THE NORTHEASTERN CONUS BY TUESDAY. THUS THIS SOLUTION WILL ALLOW THE CONTINUATION OF OF DRY AIR PROPAGATION ACROSS THE REGION FROM THE UA RIDGE WEST OF THE SOUTH PLAINS...WHICH WILL AID TO INHIBIT STORM POTENTIAL. THUS...HAVE KEPT POPS BELOW MENTIONABLE LEVELS AFTER SUNDAY MORNING. TEMPS WILL THEREFORE WARM GRADUALLY INTO THE LOW TO MID 80S BY MID-WEEK. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 57 81 59 82 55 / 20 20 20 20 20 TULIA 64 81 61 80 57 / 30 20 30 30 20 PLAINVIEW 64 81 62 80 58 / 30 30 30 30 20 LEVELLAND 64 79 61 79 59 / 20 30 40 30 20 LUBBOCK 66 80 64 79 61 / 30 30 40 40 20 DENVER CITY 65 79 62 81 59 / 20 30 50 50 30 BROWNFIELD 65 79 64 78 61 / 30 30 50 50 30 CHILDRESS 70 81 65 81 60 / 40 40 40 30 20 SPUR 69 80 66 78 62 / 30 40 50 50 20 ASPERMONT 71 83 67 78 63 / 40 40 50 50 30 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 14/29
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 612 AM CDT THU SEP 23 2010 TXZ021>044-241115- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 612 AM CDT THU SEP 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT .FLOODING... SCATTERED SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE OUTLOOK AREA TODAY AND TONIGHT. THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL WHICH MAY CAUSE SOME LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROSPECTS OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE URGED TO RELAY ANY REPORTS OF FLOODING OR WEATHER IMPACTS TO THE NATIONAL WEATHER SERVICE IN LUBBOCK.
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255069, 255070, 258073.